Alert archive / Colorado / High Wind Watches in 2017
High Wind Watch 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Jan 10, 2017, 4:29 AM MST for 7 counties in Colorado. It took effect at Jan 10, 2017, 2:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 10, 2017, 4:29 AM MST (11:29 UTC)
- In effect from
- Jan 10, 2017, 2:00 PM MST
- Expired
- Jan 10, 2017, 9:38 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443 WWUS75 KBOU 101129 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 429 AM MST TUE JAN 10 2017 COZ038-101230- /O.CAN.KBOU.HW.W.0003.000000T0000Z-170110T1800Z/ LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- 429 AM MST TUE JAN 10 2017 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE DECREASED OVER NORTHEAST LARIMER AND NORTHWEST WELD COUNTIES SO THE WARNING HAS BEEN CANCELLED. $$ COZ035-036-101930- /O.NEW.KBOU.HW.A.0003.170110T2100Z-170111T1200Z/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- 429 AM MST TUE JAN 10 2017 ...HIGH WIND WATCH IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND WATCH, WHICH IS IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH LATE TONIGHT. * TIMING...WEST WINDS WILL INCREASE BY MID TO LATE AFTERNOON AND CONTINUE TONIGHT. * WINDS...WEST 25 TO 40 MPH WITH GUSTS TO 75 MPH. * IMPACTS...STRONG WINDS MAY CAUSE DAMAGE TO TREES AND POWER LINES AND DISRUPT POWER. DRIVERS OF LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY ALERT FOR STRONG AND SUDDEN CROSS WINDS LATER THIS AFTERNOON THROUGH TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
805 WWUS75 KBOU 101638 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 938 AM MST TUE JAN 10 2017 PERIODS OF VERY STRONG AND GUSTY CHINOOK WINDS ARE EXPECTED TO OCCUR IN THE FRONT RANGE FOOTHILLS BEGINNING THIS AFTERNOON. WINDS SHOULD THEN WEAKEN SOME FOR A TIME THIS EVENING...THEN INTENSIFY AGAIN AFTER MIDNIGHT. WIND GUSTS TO AROUND 75 MPH ARE LIKELY IN THOSE OPEN AREAS PRONE TO HIGH WINDS..SUCH AS THE PEAK- TO-PEAK HIGHWAY...NEAR THE WYOMING BORDER SUCH AS ALONG HIGHWAY 287 NORTHWEST OF FORT COLLINS...ALONG HIGHWAY 36 FROM LYON TO ESTES PARK AND IN THE FOOTHILL CANYONS OF JEFFERSON...BOULDER AND LARIMER COUNTIES. COZ035-036-110045- /O.UPG.KBOU.HW.A.0003.170110T2100Z-170111T1200Z/ /O.NEW.KBOU.HW.W.0004.170110T2100Z-170111T1300Z/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF ESTES PARK, GLENDEVEY, NEDERLAND, RED FEATHER LAKES, BAILEY, CENTRAL CITY, EVERGREEN, GEORGETOWN, IDAHO SPRINGS, AND WESTCREEK 938 AM MST TUE JAN 10 2017 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND WARNING, WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM MST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...WEST WINDS WILL INCREASE BY MID AFTERNOON AND CONTINUE TONIGHT. STRONGEST WINDS ARE EXPECTED LATE THIS AFTERNOON AND EVENING EVENING AND AFTER MIDNIGHT TONIGHT. * WINDS...WEST 25 TO 40 MPH WITH GUSTS TO 75 MPH. * IMPACTS...VERY STRONG AND GUSTY WINDS MAY CAUSE DAMAGE TO TREES AND POWER LINES AND DISRUPT POWER. DRIVERS OF LIGHT WEIGHT AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO SUDDEN AND ERRATIC CROSS WINDS. THE VERY STRONG WINDS MAY ALSO PRODUCE BLOWING SNOW THAT COULD CAUSE A REDUCTION IN VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ BAKER
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Jan 10, 4:24 AM MST, 5 minutes earlier.
Area forecast discussion, Jan 10, 4:24 AM MST, 5 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 424 AM MST Tue Jan 10 2017 .SHORT TERM...(Today and tonight) Issued at 356 AM MST Tue Jan 10 2017 Wly flow aloft will continue over the area today and tonight. Cross- sections still show decent moisture and favorable lapse rates thru the aftn in the mtns so will continue to see periods of snow and gusty winds over the higher passes. There could be a brief lull early this morning but it could increase again by late morning into the aftn especially along along and north of I-70. Tonight with lapse rates becoming more stable snowfall may decrease this evening although gusty winds will continue over the passes. Over nern CO it will be dry thru the aftn with highs in the mainly in the upper 40s to lower 50s across the plains. As for high wind potential not sure how tings are going to evolve later this aftn and tonight. Cross-sections do show lapse rates becoming more stable by early this eveining and continuing overnight with a mtn wave developing. Component along winds are fcst in the 50-60 kt range so there is some threat for high winds in the foothills so will issue a watch. Below 6000 ft not sure if stronger winds will mix down into zns 38 and 39 so will hold off on a watch at this time. .LONG TERM...(Wednesday through Monday) Issued at 356 AM MST Tue Jan 10 2017 A 110-140 knot west-southwesterly jet maximum is over the forecast area continually Wednesday through Thursday. By Thursday night, the flow aloft becomes southwesterly but still stays in the 100-120 knot range. For much of the time, the QG Omega fields have weak upward synoptic scale energy over the forecast area all four periods. On Wednesday morning, a cold front and some upslope moves into the northeast corner but it never makes it all the westward to the foothills. All the models show that. Usually these airmasses make it across all the planes. Drainage and downsloping predominated Wednesday night. On Thursday, another cold front with easterly upslope makes through all the plains into the lower foothills by midday. The upslope lasts into the evening, then gives way to normal drainage patterns by midnight. There is a mountain wave set-up on the cross section again, Thursday morning. Winds will blow in favored areas but they should not get fierce in speed. There is decent moisture to continue over the mountains on Wednesday and by later afternoon, there may be some low level cloudiness getting into the plains with the upslope. The moisture deepens in the mountains later Wednesday night and continues Thursday and Thursday night. There is a bit of mid and upper level moisture over the plains Wednesday night. There is pretty decent moisture over the plains on the GFS Thursday and Thursday night, less on the NAM but more in the lower levels those two periods. The QPF fields have fairly decent snowfall amounts in the mountains on Wednesday into the evening. Amounts decrease later Wednesday night and continue with just a tad Thursday and Thursday night. The orographic enhancement is poor from Thursday onward with poor mountain top wind directions and speeds are down too. There is a tiny bit of measurable precipitation out over some of the plains Wednesday afternoon and again Thursday afternoon and evening. For pops in the mountains will go with 60-100%s on Wednesday, then 30-80%s Wednesday night through Thursday night. The orographic snow models points to perhaps advisory amounts of snowfall in the high mountains, at least Zone 31. This could be addressed after this morning's Winter Storm Warning expires at 18Z for the mountains. For pops on the plains will go with 0- 10%s Wednesday afternoon, then 0-25%s Thursday afternoon and night. For temperatures on Wednesday, highs will be similar to today's but up to 10 C colder over the far northeast corner. Thursday's highs are 6-9 C colder then Wednesday's. For the later days, Friday through Monday, models keep the strong southwesterly flow aloft on Friday and Friday night, then it decreases slowly Saturday and Saturday night. A weak upper trough moves across Colorado Sunday and Sunday night. The ECMWF has an upper closed circulation with this going right across eastern Colorado Sunday night. the GFS has this feature well south and southeast for the state during that time. There is weak east and northeasterly winds aloft on monday. If the ECMWF solution pans out there will be more clouds and a shot at some scattered light snow for the CWA. If the GFS is correct, it will be mostly clear. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 356 AM MST Tue Jan 10 2017 Winds were wsw early this morning and should stay that general direction thru late morning. By early aftn winds will become more wly with some gusts to 30 mph. By 00z winds are fcst to decrease and then become more sse by both the hrrr and rap thru the evening hours. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 2 PM MST this afternoon through late tonight for COZ035-036. Winter Storm Warning until 11 AM MST this morning for COZ031-033- 034. && SHORT TERM...RPK LONG TERM...RJK AVIATION...RPK
Hazardous weather outlook, Jan 9, 11:11 AM MST, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1111 AM MST MON JAN 9 2017 COZ030>051-101815- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1111 AM MST MON JAN 9 2017 ...INCLEMENT WINTER WEATHER IN THE HIGH COUNTRY AND VERY STRONG AND GUSTY CHINOOK WINDS ALONG THE FRONT RANGE WILL CONTINUE TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW WILL INCREASE IN THE HIGH COUNTRY THIS AFTERNOON WITH THE NEXT WAVE OF MOISTURE LADEN AIR MOVING UP FROM THE FOUR CORNERS REGION. SNOWFALL MAY BE HEAVY AT TIMES PARTICULARLY ON THE HIGH PASSES AND ON WEST FACING MOUNTAIN SLOPES WHERE ANOTHER 8 TO 14 INCHES OF HEAVY WET SNOW IS LIKELY BY TUESDAY MORNING. THE HIGHER ELEVATIONS OF SUMMIT...GRAND AND WESTERN JACKSON COUNTIES COULD SEE AS MUCH AS 20 INCHES PILE UP ON FAVORED WEST EXPOSURES. THE STRONG AND GUSTY WINDS IN THE MOUNTAINS WILL CONTINUE TO PRODUCE BLOWING AND DRIFTING SNOW CREATING NEAR WHITEOUT CONDITIONS AT TIMES. FURTHERMORE...THE STRONG AND GUSTY CHINOOK WINDS OF 50 TO 75 MPH WILL ALSO CONTINUE IN AND NEAR THE FRONT RANGE FOOTHILLS UNTIL LATE THIS AFTERNOON. GUSTY WEST WINDS WILL SPREAD OUT ACROSS THE PLAINS THIS AFTERNOON WITH POSSIBLE GUSTS TO 45 MPH. THE WINDS WILL DIMINISH AT LOWER ELEVATIONS THIS EVENING...BUT WILL CONTINUE OVER THE HIGHER MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OCCASIONAL SNOW IS EXPECTED TO CONTINUE OVER THE MOUNTAINS TUESDAY INTO FRIDAY...HEAVIEST EARLY TUESDAY MORNING AND AGAIN ON WEDNESDAY. DRIER WEATHER IS EXPECTED FOR THE MOUNTAINS FOR THIS WEEKEND. THE PLAINS WILL BE MAINLY DRY...BUT THERE IS SLIGHT CHANCE FOR LIGHT SNOW AND COLDER TEMPERATURES FOR THURSDAY NIGHT INTO FRIDAY. STRONG DOWNSLOPE WINDS ARE EXPECTED AGAIN FOR THE MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS FROM TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL OR STRONG WINDS WILL BE APPRECIATED. BAKER/ENTREKIN
In the hours before
Local storm report, Jan 10, 2:07 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
207 AM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND GST 9 NE CARR 40.99N 104.75W
01/10/2017 M73.00 MPH WELD CO MESONET
0105 AM NON-TSTM WND GST 6 NNW CARR 40.98N 104.91W
01/10/2017 M70.00 MPH WELD CO MESONET
0140 AM NON-TSTM WND GST 6 SW CARR 40.84N 104.95W
01/10/2017 M65.00 MPH LARIMER CO MESONET
&&
RPKLocal storm report, Jan 10, 3:41 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
341 AM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND GST 9 NE CARR 40.99N 104.75W
01/10/2017 M73.00 MPH WELD CO MESONET
0105 AM NON-TSTM WND GST 6 NNW CARR 40.98N 104.91W
01/10/2017 M70.00 MPH WELD CO MESONET
0120 AM NON-TSTM WND GST 3 S LIVERMORE 40.75N 105.23W
01/10/2017 M90.00 MPH LARIMER CO MESONET
0135 AM NON-TSTM WND GST 6 E BUCKEYE 40.81N 104.99W
01/10/2017 M82.00 MPH LARIMER CO MESONET
0140 AM NON-TSTM WND GST 6 SW CARR 40.84N 104.95W
01/10/2017 M65.00 MPH LARIMER CO MESONET
0158 AM NON-TSTM WND GST 7 S CARR 40.80N 104.86W
01/10/2017 M68.00 MPH WELD CO MESONET
&&
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 1:13 AM MST | High Wind Warning | BOU | Larimer, Weld | 9 min |
| Jan 10, 1:22 AM MST | High Wind Warning | BOU | Larimer, Weld | 3 hr |
| Jan 10, 4:53 AM MST | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 19 hr |
| Jan 10, 9:38 AM MST | High Wind Warning | BOU | Boulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 1 more | 19 hr |
| Jan 10, 11:53 AM MST | Winter Storm Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 36 hr |
Nearby
High Wind Watches in Colorado, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.